February 16, 2024

Fentanyl Overdose: Signs, Symptoms, & Treatment

image representing fentanyl overdose

In 2021, the United States witnessed a tragic milestone, with overdose fatalities exceeding 100,000 for the first time. This alarming increase was predominantly driven by synthetic opioids, which were responsible for three-quarters of these deaths. The opioid crisis, which began with prescription opioids and later shifted to heroin, saw a significant escalation in the mid-2010s due to the surge in synthetic opioids like fentanyl.

The crisis is now facing a new and complex dimension beyond fentanyl overdose death: polysubstance overdoses. These incidents involve the use of multiple drugs concurrently, adding another layer of danger and complexity to the ongoing battle against drug overdoses.

Signs of Fentanyl Overdose

Need Help Getting
Addiction Treatment?

Overdosing on fentanyl is a medical emergency and recognizing the early signs can be lifesaving. Fentanyl, a synthetic opioid, is significantly more potent than heroin, and its overdoses can occur rapidly. Signs of an accidental fentanyl overdose include:

  • Reduced consciousness: One of the first signs of a fentanyl overdose is a noticeable decrease in alertness or responsiveness. The person may appear extremely sleepy, unable to wake up, or slip into unconsciousness.
  • Breathing difficulties: Shallow, slow, or irregular breathing is a hallmark of fentanyl overdose. In severe cases, breathing may stop altogether, a condition known as respiratory arrest.
  • Pinpoint pupils: Also known as miosis, this refers to abnormally small pupils that do not respond to light.
  • Cold and clammy skin: The person’s skin may feel cool to the touch and appear unusually pale or bluish, especially around the lips and fingertips.
  • Confusion and disorientation: Individuals may exhibit signs of confusion, disorientation, or inability to speak coherently.

If any of these signs are observed, call emergency services and, if available, administer naloxone (a medication that can temporarily reverse the effects of an opioid overdose).

Fentanyl Overdose Symptoms

A fentanyl overdose can rapidly progress, affecting both the body and mind. Symptoms of fentanyl overdose may include:

  • Severe respiratory depression: This is the most dangerous symptom, where breathing becomes extremely shallow or stops, risking fatal oxygen deprivation.
  • Muscle weakness and loss of coordination: Overdose can lead to significant physical impairment, including weakness, loss of muscle control, and difficulty moving.
  • Dizziness and fainting: A sudden drop in blood pressure can cause dizziness, lightheadedness, or fainting spells.
  • Gastrointestinal distress: Nausea, vomiting, and stomach cramps are common physical symptoms during an overdose.
  • Mental confusion and hallucinations: In some cases, an individual may experience hallucinations, severe confusion, or extreme paranoia.

Recognizing these symptoms can be the difference between life and death. Fentanyl overdoses require immediate medical attention. While waiting for emergency services, provide support and monitor the person’s breathing and consciousness.

image representing signs of fentanyl overdose

Fentanyl Overdose Treatment & Prevention

Preventing fentanyl overdose begins with awareness and education. Understanding the risks associated with opioid use, especially potent opioids like fentanyl, is crucial. Here are key prevention strategies:

  • Education and awareness: Raising awareness about the potency of fentanyl and the risk of overdose, especially in communities at higher risk.
  • Safe prescription practices: Healthcare providers should follow guidelines for prescribing opioids, considering non-opioid alternatives when possible.
  • Substance testing: Utilizing fentanyl test strips can help individuals check for the presence of fentanyl in substances.
  • Support and resources: Providing access to addiction treatment services and support for those struggling with opioid use.

In the event of a fentanyl overdose, immediate and effective treatment is vital. Here’s what it typically involves:

  • Call 911 immediately if a fentanyl overdose is suspected. Time is of the essence in these situations.
  • Naloxone is a life-saving medication that can reverse the effects of an opioid overdose. It can be administered through a nasal spray or injection and should be given as soon as possible.
  • If the person is not breathing or their breathing is inadequate, rescue breathing or CPR may be necessary until emergency responders arrive.
  • After initial emergency care, ongoing treatment in a hospital setting may be required. This includes monitoring vital signs, managing withdrawal symptoms, and providing supportive care.
  • Post-overdose, individuals should be connected with substance use disorder treatment programs, counseling, and support groups to aid in recovery and prevent future overdoses.

This comprehensive approach to treatment and prevention is essential in the fight against fentanyl overdoses. It combines immediate medical intervention with long-term strategies for managing opioid use disorder, emphasizing the importance of both emergency response and ongoing support for recovery.

FAQs

What does a fentanyl overdose look like?

A fentanyl overdose normally presents with symptoms such as severe respiratory depression, extreme fatigue, confusion, difficulty speaking, and loss of consciousness.

Does Narcan work for fentanyl poisoning?

Narcan (naloxone) is effective in reversing the effects of fentanyl overdose if administered promptly, although higher or multiple doses might be required due to the potency of fentanyl.

How common is an accidental fentanyl overdose?

Accidental fentanyl overdoses have become increasingly common, especially because fentanyl is often mixed into other drugs, significantly raising the risk of unintentional fentanyl overdose.

An image of a woman using addiction hotline's to find fentanyl overdose treatment

Call Addiction Hotline Today for Help with Fentanyl Addiction

Begin your recovery the right way with fentanyl detox in Southern California – we can help you achieve this at Addiction Hotline.

Many people who require treatment for opioid addiction have no idea how to connect with the care they need. When you call Addiction Hotline, we’ll help answer all your queries concerning addiction and recovery. We can also refer you to detox facilities, inpatient and outpatient treatment centers, and peer support groups throughout the state of California.

When you are ready to tackle fentanyl addiction head-on, call 855-701-0479 for immediate assistance.

Want to learn more?

Table of Contents

Compassionate Care for Substance Abuse Treatment

Read More Blogs

man looking away representing xanax rehab
April 23, 2024

How to Find a Xanax Rehab

Rehab for Xanax addiction is available at varying levels of intensity at inpatient and outpatient rehab centers. Effective treatment for

image representing fentanyl rehab
April 22, 2024

How to Find a Good Fentanyl Rehab

Finding a good fentanyl rehab could be the difference between sustained recovery and repeated relapse or life-threatening overdose. Fentanyl is

image representing prescription drug rehab
April 16, 2024

How to Find a Prescription Drug Rehab

Prescription drug rehab is a process that helps people who have developed dependence on prescription medications discontinue use and initiate

image representing xanax addiction treatment
April 12, 2024

Hydrocodone Rehab

Hydrocodone is among the most commonly prescribed opioids. Like all Schedule II controlled substances, though, hydrocodone has a strong potential

image representing oxycodone rehab
April 9, 2024

Oxycodone Rehab

Rehab for oxycodone offers a highly structured pathway to recovery for those looking to achieve and maintain abstinence from opioids.

image representing hydrocodone
April 5, 2024

Hydrocodone: Side Effects, Addiction Risk, & FAQs

Hydrocodone is a semi-synthetic opioid painkiller that’s commonly prescribed to manage moderate to severe pain. Despite its therapeutic properties, hydrocodone

Recent Articles

man looking away representing xanax rehab
April 23, 2024

How to Find a Xanax Rehab

Rehab for Xanax addiction is available at varying levels of intensity at inpatient and outpatient rehab centers. Effective treatment for

image representing fentanyl rehab
April 22, 2024

How to Find a Good Fentanyl Rehab

Finding a good fentanyl rehab could be the difference between sustained recovery and repeated relapse or life-threatening overdose. Fentanyl is

image representing prescription drug rehab
April 16, 2024

How to Find a Prescription Drug Rehab

Prescription drug rehab is a process that helps people who have developed dependence on prescription medications discontinue use and initiate

image representing xanax addiction treatment
April 12, 2024

Hydrocodone Rehab

Hydrocodone is among the most commonly prescribed opioids. Like all Schedule II controlled substances, though, hydrocodone has a strong potential

image representing oxycodone rehab
April 9, 2024

Oxycodone Rehab

Rehab for oxycodone offers a highly structured pathway to recovery for those looking to achieve and maintain abstinence from opioids.

image representing hydrocodone
April 5, 2024

Hydrocodone: Side Effects, Addiction Risk, & FAQs

Hydrocodone is a semi-synthetic opioid painkiller that’s commonly prescribed to manage moderate to severe pain. Despite its therapeutic properties, hydrocodone